Kernels for the Vertex Cover Problem on the Preferred Attachment Model

  • Josep Díaz
  • Jordi Petit
  • Dimitrios M. Thilikos
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4007)


We examine the behavior of two kernelization techniques for the vertex cover problem viewed as preprocessing algorithms. Specifically, we deal with the kernelization algorithms of Buss and of Nemhauser & Trotter. Our evaluation is applied to random graphs generated under the preferred attachment model, which is usually met in real word applications such as web graphs and others. Our experiments indicate that, in this model, both kernelization algorithms (and, specially, the Nemhauser & Trotter algorithm) reduce considerably the input size of the problem and can serve as very good preprocessing algorithms for vertex cover, on the preferential attachment graphs.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abu-Khzam, F.N., Collins, R.L., Fellows, M.R., Langston, M.A., Suters, W.H., Symons, C.T.: Kernelization algorithms for the vertex cover problem: Theory and experiments. In: Sixth Workshop on Algorithm Engineering and Experiments and the First Workshop on Analytic Algorithmics and Combinatorics, New Orleans, LA, USA, pp. 62–69. SIAM, Philadelphia (2004)Google Scholar
  2. 2.
    Barabási, A.-L.: Emergence of scaling in complex networks. In: Handbook of graphs and networks, pp. 69–84. Wiley-VCH, Weinheim (2003)Google Scholar
  3. 3.
    Barabási, A.-L., Albert, R.: Emergence of scaling in random networks. Science 286(5439), 509–512 (1999)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Bollobás, B., Riordan, O., Spencer, J., Tusnády, G.: The degree sequence of a scale-free random graph process. Random Structures Algorithms 18(3), 279–290 (2001)CrossRefMathSciNetzbMATHGoogle Scholar
  5. 5.
    Buss, J.F., Goldsmith, J.: Nondeterminism within p. SIAM J. Computing 22, 560–572 (1993)CrossRefMathSciNetzbMATHGoogle Scholar
  6. 6.
    Chen, J., Kanj, I.A., Xia, G.: Simplicity is beauty: Improved upper bounds for vertex cover. Technical Report 05-008, Texas A&M University, Utrecht, the Netherlands (April 2005)Google Scholar
  7. 7.
    Clauset, A., Moore, C.: Accuracy and scaling phenomena in internet mapping. Phys. Rev. Lett. 94 (2005)Google Scholar
  8. 8.
    Downey, R.G., Fellows, M.R.: Parameterized complexity. In: Monographs in Computer Science, Springer, New York (1999)Google Scholar
  9. 9.
    Fellows, M.R.: Parameterized complexity: the main ideas and some research frontiers. In: Eades, P., Takaoka, T. (eds.) ISAAC 2001. LNCS, vol. 2223, Springer, Heidelberg (2001)CrossRefGoogle Scholar
  10. 10.
    Fellows, M.R.: Blow-ups, win/win’s, and crown rules: Some new directions in fpt. In: Bodlaender, H.L. (ed.) WG 2003. LNCS, vol. 2880, pp. 1–12. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  11. 11.
    Fomin, F.V., Grandoni, F., Kratsch, D.: Large measure and conquer: A simple O (20.288 n) independent set algorithm. In: 17th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2006), ACM and SIAM, New York (2006)Google Scholar
  12. 12.
    Håstad, J.: Some optimal inapproximability results (electronic). J. ACM 48(4), 798–859 (2001)CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Karakostas, G.: A better approximation ratio for the vertex cover problem. In: Caires, L., Italiano, G.F., Monteiro, L., Palamidessi, C., Yung, M. (eds.) ICALP 2005. LNCS, vol. 3580, pp. 1043–1050. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  14. 14.
    Karp, R.M.: Reducibility among combinatorial problems. In: Complexity of computer computations (Proc. Sympos., IBM Thomas J. Watson Res. Center, Yorktown Heights, N.Y., 1972), pp. 85–103. Plenum, New York (1972)Google Scholar
  15. 15.
    Monien, B., Speckenmeyer, E.: Ramsey numbers and an approximation algorithm for the vertex cover problem. Acta Inform. 22(1), 115–123 (1985)CrossRefMathSciNetzbMATHGoogle Scholar
  16. 16.
    Nemhauser, G.L., Trotter Jr., L.E.: Vertex packings: structural properties and algorithms. Math. Programming 8, 232–248 (1975)CrossRefMathSciNetzbMATHGoogle Scholar
  17. 17.
    Newman, M.E.J.: Random graphs as models of networks. In: Handbook of graphs and networks, pp. 35–68. Wiley-VCH, Weinheim (2003)Google Scholar
  18. 18.
    Robson, J.M.: Finding a maximum independent set in time O(2n/4). manuscript (2001),

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Josep Díaz
    • 1
  • Jordi Petit
    • 1
  • Dimitrios M. Thilikos
    • 1
  1. 1.Departament de Llenguatges i Sistemes InformàticsUniversitat Politècnica de CatalunyaBarcelonaSpain

Personalised recommendations